Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 202, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2004, 8:51 PM CDT for Grant County, Stevens County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 8:51 PM CDT (01:51 UTC)
- Expired
- Jun 17, 2004, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 17, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 180151 SVRDDC KSC067-189-180245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 851 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST KANSAS. STEVENS COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF ULYSSES...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF GRANT COUNTY... RURAL AREAS OF STEVENS COUNTY... ULYSSES... MOSCOW... CAVE... WOODS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR THIS COUNTY. LAT...LON 3772 10151 3703 10153 3702 10107 3772 10110 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU JUN 17 2004 .DISCUSSION... DAYS 1-2... ANOTHER NIGHT - ANOTHER MCS. THE DIAGNOSTICS ARE PRETTY CLEAR TODAY THAT ANOTHER MCS IS ON TRACK FOR THE CWA TONIGHT. UPPER AIR ANALYSIS SHOWS THE WARM ISENTROPIC LIFT WORKING NORTHWARD AGAIN FROM THE PANHANDLES AS THE FRONT RETURNS INTO SOUTHWEST KANSAS. MEANWHILE, AN UPPER LEVEL SHORT WAVE TROUGH ON SATELLITE WATER VAPOR IMAGERY IS MOVING ACROSS THE COLORADO ROCKIES AND LOWERING LEE SLOPE PRESSURES. SURFACE WINDS ARE JUST BEGINNING TO RESPOND ACROSS SOUTHWEST KANSAS. BY LATE AFTERNOON I EXPECT TO SEE THE FRONT WEST TO EAST ACROSS MY CWA AND 60S SURFACE DEWPOINTS AGAIN STACKING UP AGAINST THE HIGH TERRAIN TO THE WEST AND ACTING AS A FOCUS FOR MORE SEVERE THUNDERSTORMS IN SOUTHEAST COLORADO WHICH SHOULD TRANSITION INTO ANOTHER MCS AS IT TRACKS EAST ALONG THE FRONT INTO KANSAS TONIGHT. PRETTY MUCH EVERYWHERE SHOULD SEE MEASURABLE RAINFALL SO HAVE GONE WITH HIGH POPS FOR TONIGHT. ADDITIONALLY, THE MCS SHOULD BECOME MAINLY A WIND MACHINE THOUGH THERE MAY BE SOME HAIL EARLIER IN ITS EVOLUTION. MODEL INITIALIZATIONS LOOK PRETTY GOOD WITH THE MESOETA NICELY CAPTURING THE IDEA OF AN MCS TONIGHT FOLLOWED BY A SLUG OF SUBSIDENCE IMMEDIATELY IN ITS WAKE. WILL BUY THAT SOLUTION SINCE I DOUBT I CAN DO MUCH BETTER. THE OTHER MODELS REPEAT THIS PROCESS GAIN EVERY NIGHT THOUGH EACH MODEL RUN AND EACH SEPARATE MODEL DIFFERS AS TO WHEN AND WHERE THE MCS WILL FIRE UP AND MOVE. HAVE TO BELIEVE THE SINKING COLD FRONT WILL BE A BIT FARTHER SOUTH BY TOMORROW MORNING THAN IT WAS THIS MORNING AND WILL EXPECT THE FRIDAY NIGHT MCS TO CLIP OUR SOUTHWEST CORNER COUNTIES. FOR TEMPERATURES, HAVE AGAIN LOWERED HIGHS A BIT DUE TO THE HIGH MOISTURE CONTENT OF THE AIR, THE COLD OUTFLOW FOR STORMS, AND THE RESIDUAL CLOUD. LITTLE ELSE CHANGED IN THE GOING GRIDS. DAYS 3-7... THE OPERATIONAL MEDIUM RANGE MODELS TRY TO RAPIDLY DE-AMPLIFY THE FLOW OVER THE CONUS BY EARLY IN THE PERIOD. LOOKING AT THE INITIALIZATION OF THE JET ON THE BACKSIDE OF THE CURRENT TROUGH IN THE GULF OF AK, HOWEVER, SHOWS THAT THE GFS AND UKMET ARE BOTH 30 OR MORE KTS OFF. GIVEN THIS AND THE CURRENT PATTERN OF TROPICAL CONVECTION, AM CONCERNED THAT THE DE-AMPLIFICATION OF THE FLOW MAY BE A BIT SLOWER THAN THE MODELS ARE CALLING FOR. LEANING TOWARDS THE CDC RE-FORECAST ENSEMBLES, WHICH SHOW STRONGER AMPLIFICATION OF THE SHORTWAVE TROUGH DIGGING INTO THE CENTRAL CONUS SUNDAY AND MONDAY. WITH THE TROUGH DIGGING DOWN, A FRONTAL BOUNDARY SOMEWHERE IN THE AREA, AND MOIST UPSLOPE FLOW THINK THERE WILL BE AT LEAST SOME CHANCE FOR LATE AFTERNOON/EVENING CONVECTION, SO BUMPED UP PRECIP CLOSER TO CLIMO VALUES SUNDAY NIGHT AND MONDAY NIGHT. TEMPS FOR THOSE DAYS ARE ALREADY SLIGHTLY BELOW CLIMO, SO WILL KEEP THOSE WITH MINOR TWEAKS. AFTER THAT, BELIEVE THAT THE PATTERN SHOULD START TO BECOME MORE ZONAL BY MID WEEK, SO CONTINUED WITH THE WARMING TREND WE HAD GOING. MINOR TWEAKS ELSEWHERE IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 73 57 74 /100 10 50 00 GCK 58 73 56 73 / 80 10 80 00 EHA 57 77 57 76 / 80 20 90 00 LBL 59 77 58 75 / 80 30 90 20 HYS 58 72 57 73 / 90 20 40 00 P28 63 78 63 76 /100 40 80 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/RITTERLING
Hazardous weather outlook, Jun 17, 3:01 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT THU JUN 17 2004 KSZ030-031-045-046-064>066-078>081-088>090-180900- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE- PRATT-RUSH-STAFFORD-TREGO- 301 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO. THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR EASTWARD ACROSS THE AREA. THE COMPLEX SHOULD REACH ASHLAND...DODGE CITY...JETMORE...NESS CITY AND WAKEENEY BY AROUND 900 PM CDT. THE MAIN DANGER WILL BE DAMAGING WINDS AND VERY HEAVY RAINS MUCH LIKE THE PREVIOUS NIGHT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN PLACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT ALONG AND EAST OF A DODGE CITY LINE BEGINNING AROUND 800 TO 830 PM CDT. KSZ043-044-061>063-074>077-084>087-180900- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT- SEWARD-STANTON-STEVENS- 301 PM CDT (201 PM MDT) THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO OR TWO. THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR EASTWARD ACROSS THE AREA MUCH LIKE THE PREVIOUS NIGHT. THE STORMS ARE EXPECTED TO MOVE INTO WESTERN KANSAS FROM COLORADO AROUND 6 TO 7 PM CDT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN PLACES. TORNADO WATCH 490 IS IN EFFECT FOR THE AREA UNTIL 800 PM MDT - 900 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING BEGINNING AROUND 600 PM CDT AT THE COLORADO STATE LINE. JOHNSON
In the hours before
Local storm report, Jun 17, 8:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 8 W MANTER 37.52N 102.03W
06/17/2004 1.75 INCH STANTON KS LAW ENFORCEMENT
0828 PM HAIL 3 W MANTER 37.52N 101.94W
06/17/2004 1.00 INCH STANTON KS LAW ENFORCEMENT
0830 PM HAIL 2 NW MANTER 37.54N 101.91W
06/17/2004 1.25 INCH STANTON KS TRAINED SPOTTER
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 43 min |
| Jun 17, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 33 min |
| Jun 17, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 64 min |
| Jun 17, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 66 min |
| Jun 17, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.